Asymptotic power of sphericity tests for high-dimensional data

A. Onatski, M.J. Moreira, M. Hallin

    Research output: Contribution to journalArticleScientificpeer-review

    63 Citations (Scopus)

    Abstract

    This paper studies the asymptotic power of tests of sphericity against perturbations in a single unknown direction as both the dimensionality of the data and the number of observations go to infinity. We establish the convergence, under the null hypothesis and contiguous alternatives, of the log ratio of the joint densities of the sample covariance eigenvalues to a Gaussian process indexed by the norm of the perturbation. When the perturbation norm is larger than the phase transition threshold studied in Baik, Ben Arous and Peche [Ann. Probab. 33 (2005) 1643-1697] the limiting process is degenerate, and discrimination between the null and the alternative is asymptotically certain. When the norm is below the threshold, the limiting process is nondegenerate, and the joint eigenvalue densities under the null and alternative hypotheses are mutually contiguous. Using the asymptotic theory of statistical experiments, we obtain asymptotic power envelopes and derive the asymptotic power for various sphericity tests in the contiguity region. In particular, we show that the asymptotic power of the Tracy-Widom-type tests is trivial (i.e., equals the asymptotic size), whereas that of the eigenvalue-based likelihood ratio test is strictly larger than the size, and close to the power envelope.
    Original languageEnglish
    JournalThe Annals of Statistics
    Publication statusPublished - 2013

    Fingerprint Dive into the research topics of 'Asymptotic power of sphericity tests for high-dimensional data'. Together they form a unique fingerprint.

    Cite this